Tornadoes · United States · Arkansas · 2006

F2 tornado, Morton to Fairoaks, Arkansas, March 9, 2006

From Morton to Fairoaks, this F2 tornado ran 15.7 miles across Woodruff and Cross counties on March 9, 2006, touching down at 6:50 AM CST and reaching 100 yards wide. It killed nobody and injured 6, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
March 9, 2006
Touchdown
6:50 AM CST (12:50 UTC)
Path length
15.7 miles (25.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
6
Property damage
$100,000
Counties
Woodruff and Cross counties
Touchdown point
35.200, -91.150
Lift-off point
35.250, -91.050
Record number
62

What the Weather Service recorded

A strong tornado was spawned in Woodruff County about 4 miles southwest of Morton. The tornado tracked quickly through Morton before exiting into Cross County. The tornado damaged 18 homes in Woodruff County. A large metal building housing a welding shop was destroyed. A church lost a large part of its roof, with several windows blown out. A hunting lodge also suffered considerable roof damage. Several large grain bins were damaged, and a number of outbuildings were destroyed. Numerous power lines and power poles were blown down, with dozens of trees snapped or uprooted.

The tornado moved into Cross County from Woodruff County and continued to move northeast. Five houses were badly damaged. One mobile home was displaced 100 feet from its foundation and damaged. A large metal storage shed was severely damaged with its roof removed and several large steel cross beams twisted. Several other outbuildings and barns were damaged. Many trees, power lines and power poles were also blown down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Mar 9, 4:10 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 9, 4:10 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
410 AM CST THU MAR 9 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
CURRENT BOUT OF SEVERE WEATHER WILL CONTINUE PUSHING EAST FAST AS
UPPER LOW MOVES NORTHEAST. SOME OF THE STRONG WINDS WILL MIX DOWN
TO THE SURFACE...SO WILL CONTINUE THE LAKE WIND ADVISORY UNTIL 6
PM TONIGHT. UPPER LOW WILL BE EAST OF THE STATE THURSDAY NIGHT...
SO PRECIPITATION SHOULD BE ENDING OVERNIGHT THURSDAY. DRY WEATHER
FOR FRIDAY. MOISTURE WILL RETURN QUICKLY FROM THE SOUTH FOR THE
WEEK END.
&&

.LONG TERM...MONDAY THROUGH THURSDAY
LAST IN THE SERIES OF UPPER SYSTEMS WL BE WORKING ACRS THE FA ON
MON. HAVE CONTD WITH SCTD POPS ALONG AND AHEAD OF ASSOCD CDFNT ATTM
AS TIMING ISSUES STILL A CONCERN. HIGH PRES AND DRIER AIR WL BLD
INTO AR FOR TUE AND WED. THE HIGH WL SHIFT E OF THE AREA BY LATE WED
AND WED NGT. ANOTHER LOW PRES SYS IS PROGGED TO DVLP OVR THE PLAINS
STATES...ALLOWING SLY FLOW TO RETURN TO THE REGION. ONLY SOME MINOR
ADJUSTMENTS MADE TO GOING TEMP FCST THRU THE PD.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK   AR  70  44  70  57 /  90  10  10  20
HARRISON AR       58  39  66  54 /  90  20  10  20
HOT SPRINGS AR    69  44  72  58 /  90  10  10  20
PINE BLUFF AR     71  47  72  59 /  90  10  10  20
MOUNTAIN HOME AR  59  39  66  54 /  90  20  10  20
MONTICELLO AR     73  48  72  59 /  90  10  10  20
SEARCY AR         69  43  68  56 /  90  10  10  20
MOUNT IDA AR      68  44  72  57 /  90  10  10  20
RUSSELLVILLE AR   67  42  68  55 /  90  20  10  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM THURSDAY FOR ARZ003-ARZ004-ARZ005-
ARZ006-ARZ007-ARZ012-ARZ013-ARZ014-ARZ015-ARZ016-ARZ021-ARZ022-
ARZ023-ARZ024-ARZ025-ARZ030-ARZ031-ARZ032-ARZ033-ARZ034-ARZ037-
ARZ038-ARZ039-ARZ040-ARZ041-ARZ042-ARZ043-ARZ044-ARZ045-ARZ046-
ARZ047-ARZ052-ARZ053-ARZ054-ARZ055-ARZ056-ARZ057-ARZ062-ARZ063-
ARZ064-ARZ065-ARZ066-ARZ067-ARZ068-ARZ069.

&&

SHORT TERM...32 / LONG TERM...44
Hazardous weather outlook, Mar 9, 5:00 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST THU MAR 9 2006

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

TODAY...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER
PORTIONS OF EASTERN ARKANSAS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REST OF THE STATE.

A STRONG STORM SYSTEM AND ASSOCIATED COLD FRONT WILL APPROACH FROM
THE PLAINS STATES THIS MORNING. AHEAD OF THE FRONT...SEVERAL LINES
OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PROGRESS RAPIDLY
EASTWARD THROUGH ARKANSAS. DAMAGING WINDS AND LARGE HAIL ARE LIKELY
WITH THESE LINES OF STORMS.

THE LINES OF STORMS MAY BULGE FORWARD IN PLACES...WITH SEVERAL
BOWING SEGMENTS LIKELY. WINDS TEND TO POOL AND ROTATE ON THE ENDS OF
EACH SEGMENT...WITH ISOLATED TORNADOES OFTEN SPAWNED. ALSO...SHOULD
THERE BE ANY STORMS AHEAD OF THE LINE...THEY HAVE A TENDENCY TO
ROTATE AND COULD PRODUCE TORNADOES.

BY THIS AFTERNOON...THE SHOWER AND THUNDERSTORM ACTIVITY WILL EXIT
THE STATE TO THE EAST WITH THE FRONT SOON TO FOLLOW. THE MAIN STORM
SYSTEM WILL BE IN SOUTHERN MISSOURI...AND WILL BE ASSOCIATED WITH
COLD AIR ALOFT. THIS WILL MOVE OVER WARMER CONDITIONS NEAR THE
GROUND...WITH A FEW MORE STORMS POPPING UP. THESE STORMS COULD
AFFECT NORTHERN ARKANSAS WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF STORM SYSTEMS AND COLD FRONTS WILL MOVE ACROSS ARKANSAS
SATURDAY THROUGH MONDAY. CHANCES OF SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY EACH SYSTEM. TIMING OF EACH SYSTEM IS DIFFICULT AT THIS
TIME...BUT THERE COULD BE SOME CHANCE OF SEVERE WEATHER WITH ANY OF
THESE SYSTEMS.

HIGH PRESSURE AND DRIER AIR WILL MOVE INTO THE NATURAL STATE FOR
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS MORNING AND EARLY THIS
AFTERNOON OVER MOST OF THE AREA. AFTER TODAY...SPOTTER ACTIVATION IS
NOT ANTICIPATED.

&&

PEOPLE IN ARKANSAS ARE URGED TO REVIEW THEIR SEVERE WEATHER RULES
AND MONITOR LATER FORECASTS AND BULLETINS FOR ADDITIONAL WATCHES AND
WARNINGS. USE OF NOAA WEATHER RADIO OR TELEVISIONS WITH ALERT
FEATURES FOR SEVERE WEATHER WILL COME IN HANDY TODAY.

FOR THE LATEST GRAPHICAL AND TEXT FORECASTS AND OUTLOOKS...PLEASE
VISIT OUR WEBSITE AT WWW.SRH.WEATHER.GOV/LZK

44

In the hours before

Local storm report, Mar 9, 5:03 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
503 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     COAL HILL               35.44N 93.67W
03/09/2006                   JOHNSON            AR   LAW ENFORCEMENT

            ROAD SIGNS DOWN

0455 AM     TSTM WND DMG     CABOT                   34.97N 92.02W
03/09/2006                   LONOKE             AR   LAW ENFORCEMENT

            REPORT OF DAMAGE TO RESIDENCE NEAR HWY 167 AND HWY 5

&&

219
Local storm report, Mar 9, 6:28 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
628 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     TSTM WND DMG     TOLTEC                  34.65N 92.05W
03/09/2006                   LONOKE             AR   LAW ENFORCEMENT

            POSSIBLE TORNADO WITH DAMAGE REPORTED AS FENCES DOWN AND
            SINGLES OFF OF ROOFS.

0535 AM     TSTM WND DMG     1 W CURTIS              34.00N 93.12W
03/09/2006                   CLARK              AR   TRAINED SPOTTER

            TREES DOWN.

0540 AM     TSTM WND DMG     ARKADELPHIA             34.12N 93.07W
03/09/2006                   CLARK              AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN CITY OF ARKADELPHIA.

&&

58

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 12:00Z

0.8 hours before the tornado, 114 km from the path. March 9, 2006.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4 joules per kilogram, CIN -160, lifted condensation level 1010 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 26 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-160 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 00:00Z

11.2 hours after it, 114 km from the path. March 10, 2006.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -2, lifted condensation level 2731 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-03-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 95 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.4 K/km

Open this sounding in Storm Lab

The surface observations

Newport (M19), 46 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Memphis radar (KNQA), 112 km away, was scanning. The volume nearest the touchdown began at 12:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of March 9, 2006

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 912:19 AM CSTF0Pettis, MO1.350$10,000
March 95:40 AM CSTF1Lonoke, AR1.025
March 97:33 AM CSTF0Sevier, AR2.060
March 97:55 AM CSTF1Howard, AR15.2300$10,000
March 98:18 AM CSTF1Pike, AR8.050
March 91:00 PM CSTF1Panola, MS1.0200$500,000
March 93:05 PM CSTF0Amite, MS0.125
March 95:44 PM CSTF1Stoddard, MO1.2175$900,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.